Clominpramine: Orgasm-Related Side Effects

Clomipramine is an antidepressant and antiobsessional drug used to treat those struggling with depression and obsessive-compulsive disorder. As such, the drug clominpramine works by blocking nonrepinphrine and serotonin reuptake. An extremely popular perscription drug, clominpramine is most widely known for the possibility of inducing seizures or cardiovascular issues. Still, clominpramine remains heavily prescribed in America and it’s benefits seem to outweighs the risks of it’s negatives. Most people are unaware that another possible side effect of clominpramine could be a cure to depression or a distraction from completing obsessive-compulsive behavior because those prescribed with clominpramine may orgasm when they yawn or pretend to yawn. It’s an odd side effect and affects only a very few, but it’s a side effect nonetheless.

Studies have shown that the antidepressant and antiobsessional prescription drug clominpramine may have the added side effect of causing orgasms induced by yawning. Specifically, this was investigated in 1983 by three psychologists interested in clominpramine side effects related to orgasm (who wouldn’t be interested in that?). Of the four case students of patients taking clominpramine, one patient enjoyed the orgasm side effect of her prescribed clominpramine so much that she desired to continue using the medication even after her depression-related symptoms began to vanish. In her case, she experienced the side effect of orgasming each time she yawned, whether the yawn was natural or forced. Therefore, an extremely rare side effect of clominpramine can be instantaneous and self-induced orgasm!

However, the three other cases being studied did not enjoy the side effect of becoming sexually charged when taking their prescribed clominpramine. Of the two, one man continued to take his clominpramine because what he considered the negative effect of his side effects did not outweigh the benefits of taking clominpramine in the first place. In his particular case, he would sometimes orgasm and ejaculate when he yawned, though there were other times in which being on clominpramine did not cause this side effect. The other two patients also disliked the side effect of sexual energy and decided to stop taking clominpramine because of them. Of these two cases, one woman felt unable to fulfill the sexual urges which came as a clominpramine side effect, and the other patient merely felt weak as a side effect of clominpramine and did not orgasm.

Why would the prescription drug clominpramine cause orgasm related side effects, and why would these side effects only occur in such a small amount of patients? It is possible a number of patients felt embarrassed or feared their clominpramine would be taken away if they shared their orgasm related side effects with their doctors. However, the reason for these types of clominpramine side effects are still unknown. This is less surprising when one considers that doctors are still not sure how a huge number of drugs, such as clominpramine, effect the body in the first place.

WORKS CITED

Long M.D., Phillip W. “Clomipramine.” Internet Mental Health. Internet Mental Health, 2011. Web. 02 May 2011. http://www.mentalhealth.com/drug/p30-a01.html.

McLean, McGrath, and Kapkin. “Clomipramine.” Baillement.com. Department of Psychiatry, St John Regional Hospital. Web. 03 May 2011. .